The Indianapolis Star has two articles on this topic this morning.
It is not very clear what happened. The vaccine that was used, Pfizer's, has no preservatives and no animal proteins in it. Again, very different from any other vaccine-messenger RNA. With our other vaccines, severe allergic reactions occur in 1 of every 1.4 million injections. Bottom line- new type of vaccine, no animal products (gelatin and egg for example) and no preservatives. The preliminary studies had allergic reactions in 1% of exposures.
The scope of the concern- we have 3-4 million people in our country that carry an epinephrine autoinjector and 50 million people with less severe allergic reactions.
Dr. Offit, director of the Vaccine Education Center at Children's Hospital of Philadelphia and an infectious disease specialist, is challenging the blanket recommendation regarding those with severe allergies and states that "the smarter thing to do would be to try and look at these two patients and see what specific component of the vaccine they were allergic to".
It is great to have these opinions, however - the reactions were anaphylactoid vs. anaphylactic. We treat these the same, but they differ in diagnostics and therapeutic approach. Allergy-like vs. clearly allergy. For this to be classic "Allergy", an antibody needs to be directed against a protein in the vaccine. Exposure to that protein along with the allergy antibody (IgE) causes mast cells to release and the components of these cells cause the symptoms. The two reactions in the U.K. were thought to be anaphylactoid and were compared to reactions that occur with NSAIDs and opiates. These products can cause those mast cells to release in susceptible individuals due to an interaction of the compound with their mast cells without any antibody involved. You can't do any kind of allergy test for this type of reaction. There are conditions where we may have too many of these mast cells and they may easily be triggered to release. Those individuals with mast cell disorders like this would have epinephrine with them- they are unable to predict when they can get into trouble. Reactions would be anaphylactoid. Could these two who reacted have a variation on this condition? Clearly a severe reaction, but can we call it 'allergy' just yet?
Another little quirk with the quotes from the experts. The term Epi-Pen is used when most appropriately it should be injectable epinephrine. Epi-Pen is a company trade name and when used like this the message gets across, but it is free advertising. This is what I call the 'Kleenex' phenomenon. Tissues can be Kleenex but they can also be Puffs!